Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 22, NWS Amarillo, TX

March 22, 201820 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Mar 22, 2018, 3:30 AM CDT for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Mar 23, 2018, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2018, 3:30 AM CDT (08:30 UTC)
In effect from
Mar 23, 2018, 11:00 AM CDT
Expired
Mar 23, 2018, 9:00 PM CDT
In force
10 hr
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2893 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WWUS84 KAMA 220830
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
330 AM CDT Thu Mar 22 2018

OKZ001-002-TXZ001>003-006>008-011>013-016>018-222100-
/O.UPG.KAMA.FW.A.0019.180323T1700Z-180324T0200Z/
/O.NEW.KAMA.FW.W.0022.180323T1700Z-180324T0200Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-
330 AM CDT Thu Mar 22 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT FRIDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN HALF OF THE
TEXAS AND OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon to 9 PM CDT Friday. The Fire Weather Watch is no
longer in effect.

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford...Hartley...Moore...Hutchinson... 
  Oldham...Potter...Carson...Deaf Smith...Randall and Armstrong.

* 20 Foot Winds...Westerly 30 to 40 mph with gusts up to 50 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...5 to 6.

* Timing...peaking from 12 pm to around 9 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ003-TXZ004-005-009-010-014-015-019-020-222100-
/O.CON.KAMA.FW.A.0019.180323T1700Z-180324T0200Z/
Beaver-Ochiltree-Lipscomb-Roberts-Hemphill-Gray-Wheeler-Donley-
Collingsworth-
330 AM CDT Thu Mar 22 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE EASTERN HALF OF THE COMBINED PANHANDLES...

* Affected Area...In Oklahoma...Beaver. In Texas...Ochiltree... 
  Lipscomb...Roberts...Hemphill...Gray...Wheeler...Donley and 
  Collingsworth.

* 20 Foot Winds...Westerly 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...3 to 6

* Timing...peaking from 12 pm to around 9 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
3 follow-up statements
579 
WWUS84 KAMA 222027
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
327 PM CDT Thu Mar 22 2018

OKZ001-002-TXZ001>003-006>008-011>013-016>018-230830-
/O.CON.KAMA.FW.W.0022.180323T1700Z-180324T0200Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-
327 PM CDT Thu Mar 22 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT
FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
HALF OF THE TEXAS AND OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford...Hartley...Moore...Hutchinson... 
  Oldham...Potter...Carson...Deaf Smith...Randall and Armstrong.

* 20 Foot Winds...Westerly 30 to 40 mph with gusts around 50 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...6 to 7.

* Timing...peaking from 12 pm to around 9 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ003-TXZ004-005-009-010-014-015-019-020-230830-
/O.CON.KAMA.FW.A.0019.180323T1700Z-180324T0200Z/
Beaver-Ochiltree-Lipscomb-Roberts-Hemphill-Gray-Wheeler-Donley-
Collingsworth-
327 PM CDT Thu Mar 22 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE EASTERN HALF OF THE COMBINED PANHANDLES...

* Affected Area...In Oklahoma...Beaver. In Texas...Ochiltree... 
  Lipscomb...Roberts...Hemphill...Gray...Wheeler...Donley and 
  Collingsworth.

* 20 Foot Winds...Westerly 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...3 to 6

* Timing...peaking from 12 pm to around 9 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
174 
WWUS84 KAMA 230850
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
350 AM CDT Fri Mar 23 2018

OKZ003-TXZ004-005-009-010-014-015-019-020-232130-
/O.UPG.KAMA.FW.A.0019.180323T1700Z-180324T0200Z/
/O.EXB.KAMA.FW.W.0022.180323T1600Z-180324T0200Z/
Beaver-Ochiltree-Lipscomb-Roberts-Hemphill-Gray-Wheeler-Donley-
Collingsworth-
350 AM CDT Fri Mar 23 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM this morning to 9 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* Affected Area...In Oklahoma...Beaver. In Texas...Ochiltree... 
  Lipscomb...Roberts...Hemphill...Gray...Wheeler...Donley and 
  Collingsworth.

* 20 Foot Winds...Westerly 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...9 TO 15 percent.

* Red Flag Threat Index...3 to 7

* Timing...peaking from 12 pm to around 9 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ001-002-TXZ001>003-006>008-011>013-016>018-232130-
/O.EXT.KAMA.FW.W.0022.180323T1600Z-180324T0200Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-
350 AM CDT Fri Mar 23 2018

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
ALL OF THE TEXAS AND OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford...Hartley...Moore...Hutchinson... 
  Oldham...Potter...Carson...Deaf Smith...Randall and Armstrong.

* 20 Foot Winds...Westerly 30 to 40 mph with gusts up to 55 mph.

* Relative Humidity...As low as 9 percent.

* Red Flag Threat Index...6 to 7.

* Timing...peaking from 12 pm to around 9 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Cockrell

For more information from the National Weather Service visit...
www.weather.gov/ama
478 
WWUS84 KAMA 232247
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
547 PM CDT Fri Mar 23 2018

OKZ001>003-TXZ001>020-240200-
/O.CON.KAMA.FW.W.0022.000000T0000Z-180324T0200Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
547 PM CDT Fri Mar 23 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... 
  Armstrong...Donley and Collingsworth.

* 20 Foot Winds...Southwest to west winds of 25 to 35 mph with
  gusts up to 45 mph are expected, diminishing after sunset this
  evening. 

* Relative Humidity...6 to 15 percent.

* Red Flag Threat Index...3 to 7.

* Timing...Until 9 PM CDT this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Andrade

For more information from the National Weather Service 
visit... www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 22, 12:30 AM CDT, 3 hours earlier.

Area forecast discussion, Mar 22, 12:30 AM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Amarillo TX
1230 AM CDT Thu Mar 22 2018

.AVIATION...
For the 06z TAFs...
VFR forecast continues with only high clouds expected.  KAMA 88D
is currently sampling low-level jet near 50 kt.  Will include
low-level wind shear in AMA TAF through 15z.  Otherwise, light to
moderate surface winds are expected at all terminals.  Northern
terminals expected to experience wind shift to northwest during
the morning as weak surface trof moves southeastward, with surface
winds returning to southwest or southeast in afternoon.  At KAMA,
southeast surface winds trend to southwest through sunrise, with
southwest direction prevailing through the day.

Cockrell

&&

.PREV DISCUSSION... /Issued 615 PM CDT Wed Mar 21 2018/

AVIATION...

OOZ TAFs will be VFR for all three sites through the whole TAF
period. Winds will be mainly out of the S 10-15 kts until 11-14Z
when winds will be primarily out of the W around 10-12 kts, maybe
less for GUY. Clouds will stay scatter to broken 20-25 kft if
present.

Hoffeditz/Weber

PREV DISCUSSION... /Issued 433 PM CDT Wed Mar 21 2018/

DISCUSSION...

Eventually, the pattern should change (fingers crossed), and fire
weather will not be the "main topic" of every discussion as of
lately. Perhaps next week? Until then, fire weather remains the main
threat for the forecast package. There are signs for precipitation
in the extended around day 6 (Mon.) and day 7 (Tues.) through mid
next week, but there could be some refinement there as we get
closer. That being said, these chances for precipitation look to be
thunderstorms at this time, but it's way too early to say with much
confidence whether or not severe weather is possible.

Friday is the first noteworthy day in the forecast package, and
confidence is high this will end up being a solid Red Flag Warning
for critical fire weather conditions. Forecast soundings depict a
very dry atmosphere in the lower levels with steep lapse rates where
we will potentially mix down strong wind speeds. Wind speeds of 30-
40 mph with gusts of 40-50 mph are expected across a good portion of
the forecast area, and this may result in us needing a wind
advisory, especially across western zones of the Panhandles. These
strong winds combined with low relative humidity values and
Energy Release Component (ERC) values (i.e. fuel for fires) in the
85+ percentile range will result in critical fire weather
conditions across the combined Panhandles. Please see the fire
weather section below for additional details.

Moving along into the weekend, Sunday looks to be another potential
day for elevated to critical fire weather conditions. Previously it
looked as though Saturday did as well, but the wind speeds will be
on the weak side and confined to far western areas. So Sunday
appears to be the next day for fire weather at this time. Not nearly
as bad as Friday, but wind speeds will still be on the breezy
side Sunday for mainly western parts of the Panhandles. We may
end up needing a Red Flag Warning for these areas to end the
weekend.

Our last noteworthy item will be the potential for precipitation
next week. Specifically Monday and Tuesday which are the last two
days of this forecast package. The ensemble mean from the GFS is
showing probabilities for 0.10" of rain in the 20%-70% range and
surprisingly some 20%-40% values for 0.30" (higher values both
across *far* east/southeast Texas Panhandle)...these values are
over a few 12 hour block periods between Monday and Tuesday night.
Officially, we are advertising 15 to 30 percent chances for
rain. This would be welcoming precipitation if the model
solutions hold onto this and show some consistency. However, as we
have seem many times the last several months, we get these
"dangling carrots" in the extended that end up being a big "dud"
for us as we get closer in time. The last two model runs from the
GFS have shown these results, so that is a nice sign as of now.
Perhaps we have "turned the corner" into a more favorable pattern.
Most unstable CAPE values are a few hundred J/kg in far
southeastern parts of the forecast area, to as high as values
around 1000 J/kg. The latter being a slim area and a stretch to
come to fruition, but this means we cannot completely rule out
thunderstorms and perhaps severe weather at this time. Its still
many days out, so confidence is low for severe weather...let alone
any measurable precipitation.

Guerrero

FIRE WEATHER...

Critical fire weather conditions return to the entire forecast
area on Friday. Strong wind speeds are expected Friday afternoon
when 20-foot wind speeds are expected to range around 30 to 40
mph. Gusts could occasionally reach 40 to 50 mph, with 50 mph
more likely across western portions of the Panhandles. Wind speeds
will be from the southwest to start the afternoon, but will end
up with a more westerly component by late afternoon/early evening.
Relative humidity values of 10-15 percent will be expected
through the afternoon hours. ERC values are currently expected to
be above 85 percent for most of the forecast area, and as high as
the lower 90 percent range for southwestern parts of the Texas
Panhandles. In other words, its shaping up to be a high confidence
day for critical fire weather conditions across the Panhandles.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

OK...Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Beaver...Cimarron...Texas.

&&

03/07
Hazardous weather outlook, Mar 21, 3:23 PM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
323 PM CDT Wed Mar 21 2018

OKZ001>003-TXZ001>020-220830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
323 PM CDT Wed Mar 21 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical fire weather conditions are possible for the entire
combined Panhandles on Friday, as a result, a Fire Weather Watch
has been issued.

Elevated to critical fire weather conditions are possible for the
western and central Panhandles on Sunday.

Thunderstorms are possible across portions of Panhandles on Monday
and Tuesday. At this time, its too early to say with much
confidence whether or not severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions Friday, and then elevated to
critical fire weather conditions on Sunday.

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:23 AM CDTHigh Wind WatchAMADallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 2 more24 hr

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.